A recently published report describes the case of a 13-year-old female patient who experienced precipitate formation in her ear canal following a course of topical ciprofloxacin/dexamethasone for treatment of otitis externa and discusses the potential of this side effect as well its management.

The patient, who was healthy with no significant past medical history, first presented to her pediatrician complaining of significant ear discomfort. Upon examination, the patient’s external ear canal was found to be inflamed, red, and swollen, and she was subsequently diagnosed with otitis externa. 

The patient was instructed to instill 4 drops of topical ciprofloxacin/dexamethasone 0.3%-0.1% otic suspension into the affected ear twice daily for a total of 7 days. Additionally, the patient’s mother was counseled by the pharmacist to shake the medication bottle prior to each use.

Although the patient’s pain and discomfort resolved after completion of her treatment, she immediately began experiencing loss of hearing, itchiness, and the feeling of something present in her ear. At her second visit to the pediatrician concerning these symptoms, examination of the patient’s ear revealed a “white sandy substance” covering her eardrum. 


Continue Reading

An elephant ear washer system was used to remove a large amount of the white particles, however, additional particles were found to be present on the patient’s tympanic membrane. The pediatrician rinsed the patient’s ear again and referred her to an ear nose and throat (ENT) doctor. 

At her ENT appointment the following day, the physician removed the “offending agent” with surgical tweezers. The case report noted, “Visual examination revealed a cast of the tympanic membrane due to precipitate (measuring approximately 1.2cm in length) being stuck to the cerumen inside the patient’s ear.” Liquid chromatography with tandem mass spectrometry was utilized and confirmed that the substance was a result of ciprofloxacin/dexamethasone precipitation. After removal of the precipitate, the patient’s symptoms resolved and her hearing returned.

Related Articles

“We hypothesize that ciprofloxacin may chelate with multivalent cations found in cerumen, causing the precipitate to adhere to the cerumen, resulting in a cast on the patient’s eardrum,” the authors stated. They added that “Patients being treated with this medication should be warned of this possibility.”

Reference

Curtis SD, Egelund EF, Ebied AM. Ciprofloxacin/dexamethasone precipitate formation in the ear canal of a paediatric patient [published online July 2020]. BMJ Case Reports. doi: 10.1136/bcr-2020-234290.